Missouri, 2015

Tornado and Flash Flooding in Missouri, June 11 to 12, 2015

June 11 to 12, 2015 · NWS EAX · 30 events in 13 counties and zones

On the afternoon of June 11, 2015 several supercells formed in southeast Nebraska and trekked eastward into far northwestern Missouri. The lone tornado of the day formed in Atchison County Missouri, but was only brief.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of June 11, 2015 several supercells formed in southeast Nebraska and trekked eastward into far northwestern Missouri. The lone tornado of the day formed in Atchison County Missouri, but was only brief. Otherwise, these storms mainly caused widespread areas of strong winds and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 1:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 1:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT Thu Jun 11 2015

.DISCUSSION...
Issued at 203 PM CDT THU JUN 11 2015

An active afternoon and evening is starting to shape up for strong
to severe thunderstorms that should affect most of the area. At this
time we have a tornado watch out until 02z where supercells are
expected to develop ahead of a surface low and along a warm front
across our far northwestern counties. Shear and instability
parameters favor very large hail and a possible tornado or two. The
surface low should track across southern IA this evening with an
attended cold front moving into the CWA from the northwest.
Additional storms are anticipated to develop along the cold front and
those too are expected to be strong to severe. Would not be surprised
to see a severe watch issued to handle those storms. Latest NPW,
especially the HRRR, bring the line of storms into the KC Metro area
between 6 to 9 pm. Large hail, strong wind gusts, and locally heavy
rain will be the concerns with the line. Also, we have many of our
northern counties under a flash flood watch through 12z tomorrow
given the saturated soils and the expected convection. Lastly a
portion of a MCS may work in from the southwest very late tonight
along and north of the cold front. At this time, if the MCS develops,
our southeast counties would get brushed by it.

The rest of the forecast period will remain unsettled and on the wet
side of things as multiple disturbances track across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1236 PM CDT THU JUN 11 2015

In the near term, clearing skies will develop along with increasing
southwest winds ahead of an approaching cold front. Later this
afternoon thunderstorms are expected to develop along the front and
move through the terminals beginning early this evening. Current
thinking is there may be several rounds or clusters of storms that
will persist well into the overnight hours. Behind the cold front and
storms, northwesterly winds and a FEW-SCT cloud deck will persist
through the remaining period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Friday morning FOR KSZ102.

MO...FLASH FLOOD WATCH through Friday morning FOR MOZ001>008-011>017.

&&

DISCUSSION...Pietrycha
AVIATION...Pietrycha
Hazardous weather outlook, Jun 11, 4:35 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 AM CDT THU JUN 11 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
535 AM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS LATER TODAY ARE EXPECTED TO REDEVELOP WITH STRONG
TO SEVERE STORMS POSSIBLE. THE PRIMARY HAZARDS WITH THE STRONGEST
STORMS WILL BE MODERATE TO HEAVY RAINFALL...CAUSING LOCALIZED
FLOODING CONCERNS...GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND A SLIGHT RISK FOR TORNADO
DEVELOPMENT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 MULTIPLE ROUNDS OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH
NEXT WEEK WITH MODERATE TO HEAVY RAINFALL VERY POSSIBLE OVER THE
WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Omaha radar (KOAX), 128 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 8 flash flood, 3 hail, 2 flood, 1 tornado. Local standard time, as filed.

Tornado, Atchison

When
June 11, 3:00 PM CST to 3:01 PM CST
Where
Atchison County, 2.51 mi ESE of Westboro to 2.55 mi ESE of Westboro
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.510, -95.280

An off-duty National Weather Service employee saw a brief and weak tornado form in a field about 6 miles northeast of Tarkio. The tornado did no damage and lifted before reaching V Avenue.

Flood, Atchison

When
June 11, 3:45 PM CST to 9:45 PM CST
Where
Atchison County, 0.88 mi SW of Westboro to 4.46 mi NW of Westboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.522, -95.334

The intersection of Highway C and M was closed due to flooding along the Tarkio River.

Thunderstorm Wind, Nodaway

When
June 11, 4:20 PM CST to 4:23 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.340, -94.870

Powerlines were down on Liberty Road north of Mozingo Lake.

Thunderstorm Wind, Worth

When
June 11, 4:50 PM CST to 4:53 PM CST
Where
Worth County, 0.87 mi NE of Grant City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.490, -94.410

An estimated 60 mph wind gust caused power outages across Grant City.

Flash Flood, Worth

When
June 11, 4:55 PM CST to 5:55 PM CST
Where
Worth County, 0.93 mi NNW of Grant City to 1.4 mi SW of Grant City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.493, -94.425

City streets flooded, with water overrunning ditches and flowing across several roads in Grant City.

Flash Flood, Worth

When
June 11, 4:55 PM CST to 5:55 PM CST
Where
Worth County, Sheridan to 0.82 mi S of Sheridan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.520, -94.620

Water was flowing over Highway 246, just west of Sheridan.

Thunderstorm Wind, Worth

When
June 11, 4:55 PM CST to 4:58 PM CST
Where
Worth County, 0.87 mi NE of Grant City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.490, -94.410

Multiple tree limbs of 3 to 4 inches in diameter down across Grant City. Power was also reported out in the city.

Thunderstorm Wind, Harrison

When
June 11, 5:07 PM CST to 5:10 PM CST
Where
Harrison County, Hatfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -94.150

A member of the public reported a 60 mph wind gust.

Thunderstorm Wind, Holt

When
June 11, 5:14 PM CST to 5:17 PM CST
Where
Holt County, 0.53 mi W of Helwig
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.000, -95.060

Numerous accidents and an overtuned 18-wheeler were reported on I-29 due to strong winds.

Hail, Andrew

When
June 11, 5:19 PM CST
Where
Andrew County, 0.53 mi E of Fillmore
Measured
0.75 in hail
Reported by
State Official
Coordinates
40.030, -94.970

Thunderstorm Wind, Gentry

When
June 11, 5:20 PM CST to 5:23 PM CST
Where
Gentry County, 1.26 mi WNW of Siloam City
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.380, -94.290

Several trees were damaged along Highway C near Denver.

Flash Flood, Nodaway

When
June 11, 5:30 PM CST to 6:30 PM CST
Where
Nodaway County, 0.8 mi ESE of Ravenwood to 0.74 mi ESE of Ravenwood
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.347, -94.665

Highway O, east of Ravenwood was flooded.

Flash Flood, Gentry

When
June 11, 5:40 PM CST to 6:40 PM CST
Where
Gentry County, 0.87 mi NE of Alanthus to 0.78 mi N of Gentry
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.330, -94.560

There was flooding along Highway O, just west of Gentry.

Hail, Mercer

When
June 11, 6:05 PM CST
Where
Mercer County, 0.69 mi S of Mercer
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.510, -93.530

Thunderstorm Wind, Mercer

When
June 11, 6:05 PM CST to 6:08 PM CST
Where
Mercer County, 2.14 mi NNE of Mill Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -93.590

Several power outages were reported in Princeton.

Hail, Andrew

When
June 11, 6:06 PM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.940, -94.830

Thunderstorm Wind, Andrew

When
June 11, 6:06 PM CST to 6:09 PM CST
Where
Andrew County, 0.69 mi N of Savannah
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.940, -94.830

Estimated 4 to 50 power poles snapped between Amazonia, Savannah, and Rosendale. Multiple trees were uprooted and broken in Savannah.

Thunderstorm Wind, Andrew

When
June 11, 6:30 PM CST to 6:33 PM CST
Where
Andrew County, 2.74 mi WSW of Cosby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.860, -94.730

An 8 to 9 inch deameter walnut tree was blown down and camper was flipped.

Thunderstorm Wind, De Kalb

When
June 11, 6:33 PM CST to 6:36 PM CST
Where
De Kalb County, 0.87 mi SE of Weatherby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.910, -94.240

A member of the public reported a 60 mph wind gust.

Thunderstorm Wind, Daviess

When
June 11, 7:00 PM CST to 7:03 PM CST
Where
Daviess County, 2.11 mi NW of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.900, -94.130

Fire rescue reported a 60 mph wind gust.

Flash Flood, Andrew

When
June 11, 7:12 PM CST to 8:12 PM CST
Where
Andrew County, 3.5 mi N of Nodaway to 3.42 mi N of Nodaway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.971, -94.966

Flooding was reported along Highway 59, west of Savannah.

Flash Flood, Andrew

When
June 11, 7:12 PM CST to 8:12 PM CST
Where
Andrew County, 0.46 mi S of Rea to 0.97 mi ENE of Wyeth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.063, -94.770

Highway 48 was flooded, just east of Rosendale.

Thunderstorm Wind, Daviess

When
June 11, 7:15 PM CST to 7:18 PM CST
Where
Daviess County, 1.73 mi ESE of Gallatin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -93.940

A trained spotter reported a 60 mph wind gust.

Thunderstorm Wind, Adair

When
June 11, 7:38 PM CST to 7:41 PM CST
Where
Adair County, 0.69 mi S of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.190, -92.580

A trained spotter reported 55-60 mph winds with 2 to 4 inch tree limbs down.

Thunderstorm Wind, Adair

When
June 11, 7:52 PM CST to 7:55 PM CST
Where
Adair County, 0.69 mi S of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.190, -92.580

Tree limbs were down across Kirksville.

Thunderstorm Wind, Clinton

When
June 11, 7:57 PM CST to 8:00 PM CST
Where
Clinton County, 0.87 mi SE of Gower
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.610, -94.590

Fire rescue reported a 60 mph wind gust.

Flash Flood, Grundy

When
June 11, 8:10 PM CST to 9:10 PM CST
Where
Grundy County, 1.48 mi NNW of Brimson to 1.51 mi SSE of Brimson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.170, -93.740

Flooding was reported on Route A, northwest of Trenton.

Thunderstorm Wind, Clinton

When
June 11, 8:18 PM CST to 8:21 PM CST
Where
Clinton County, 0.87 mi SE of Plattsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.560, -94.460

Fox 4 in Kansas City relayed a report from a trained spotter of 60 mph winds.

Flash Flood, Holt

When
June 11, 8:45 PM CST to 9:45 PM CST
Where
Holt County, 0.8 mi NNE of Mound City to 2.07 mi NW of Mound City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.140, -95.223

Route N was closed in both directions due to flooding. Interstate 29 also was briefly closed in Holt County due to flooding.

Flood, Holt

When
June 11, 10:12 PM CST to June 12, 4:12 AM CST
Where
Holt County, 2.1 mi NW of Mound City to 2.21 mi NW of Mound City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.150, -95.260

North and south bound lanes of interstate 29 were closed near Highway 59 due to flooding from Squaw Creek.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582382, 584001, 584006, 584014, 582392, 582452, 584007, 584015, 584008, 584003, 584009, 582455, 582458, 584004, 584010, 584005, 584011, 584012, 584016, 584017, 582463, 582466, 584018, 584019, 584013, 584020, 582469, 584021, 584000, 584002.